Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Austin/San Antonio, TX

April 3, 2018Burnet County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2018, 4:43 PM CDT for Burnet County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 4:43 PM CDT (21:43 UTC)
Expired
Apr 3, 2018, 5:30 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burnet County, TX

The radar

The Ft Hood radar (KGRK), 96 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 10:26 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS54 KEWX 032143
SVREWX
TXC053-032230-
/O.NEW.KEWX.SV.W.0031.180403T2143Z-180403T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
443 PM CDT TUE APR 3 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Burnet County in south central Texas...

* Until 530 PM CDT

* At 442 PM CDT, a severe thunderstorm was located near Tow, or 11
  miles north of Buchanan Dam, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Burnet, Buchanan Lake Village, Lake Victor, Sunnylane, Shady Grove,
  Watson and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3103 9798 3073 9810 3085 9842 3087 9843
      3088 9846 3092 9845 3092 9842 3093 9841
      3095 9842 3095 9845 3096 9845 3098 9844
      3101 9846 3103 9844
TIME...MOT...LOC 2142Z 286DEG 20KT 3097 9844 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3
2 follow-up statements
094 
WWUS54 KEWX 032210
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
510 PM CDT TUE APR 3 2018

TXC053-032230-
/O.CON.KEWX.SV.W.0031.000000T0000Z-180403T2230Z/
Burnet TX-
510 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN BURNET COUNTY...

At 509 PM CDT, a severe thunderstorm was located near Lake Victor, or
near Lampasas, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Burnet, Buchanan Lake Village, Lake Victor, Sunnylane, Shady Grove,
Watson and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 3103 9798 3073 9810 3085 9842 3087 9843
      3088 9846 3092 9845 3092 9842 3093 9841
      3095 9835 3103 9828
TIME...MOT...LOC 2209Z 268DEG 27KT 3098 9820 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3
024 
WWUS54 KEWX 032220
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
520 PM CDT TUE APR 3 2018

TXC053-032230-
/O.CON.KEWX.SV.W.0031.000000T0000Z-180403T2230Z/
Burnet TX-
520 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL BURNET COUNTY...

At 520 PM CDT, a severe thunderstorm was located over Sunnylane, or 7
miles southeast of Lampasas, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sunnylane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 3103 9798 3089 9805 3092 9819 3103 9814
TIME...MOT...LOC 2220Z 286DEG 20KT 3096 9813 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:42 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 3, 3:42 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
342 PM CDT Tue Apr 3 2018

.SHORT TERM (Tonight through Wednesday)...

Primary focus remains on the strong to severe thunderstorm potential
for portions of the Hill Country, into the I-35 corridor, and the
Coastal Plains this afternoon and through the evening. Main hazards
will be large hail (possibly to the size of tennis to baseballs),
40-60 mph winds, and frequent lightning. Main hazard window for
strong/severe storms will be from 3pm this afternoon in the north
Hill Country through the late afternoon and early evening near Austin
and then mid to late evening for the Coastal Plains. Windy
conditions will also occur behind the front with gusts to 25-35 mph
this evening and overnight.

Mesoscale Environment: A strong cold front is analyzed along a San
Angelo to Comanche to Greater Dallas/Fort Worth metroplex. This front
is intersecting a north to south oriented dryline extending south
from Junction to Rocksprings to Del Rio. A warm sector to the south
and east of these boundaries is characterized by 2500-3000 J/kg ML
CAPE with 80-20 J/Kg CIN with 0-6km shear near 40-50 knots while mid
and upper level divergence overspreads the region from a passing
shortwave trough over the Rio Grande. Impressive and very steep
lapse rates of 8-9C/Km are analyzed to be in place over the entire
region. This will support very robust updrafts capable of producing
large hail. Latest satellite imagery indicates more agitated cumulus
across far north Williamson and Burnet ahead of the strong front two
county tiers north. Latest aircraft soundings out of Austin show a
slow erosion of the capping inversion over the past two hours. The
ample cloud cover from this morning has helped stabilize the I-35
corridor but cloud opacity has decreased over the past hour and
surface temperatures have warmed. Both the surface heating and
dynamic lift as noted through cooling mid/upper level clouds should
act to weaken the capping inversion next 1-2 hours.

The cold front will help provide the surface convergence needed to
help get over the cap as well. A broken line of strong/severe
thunderstorms is expected to develop through the afternoon and
evening. This line will shift southeast this afternoon and evening
with hazards ending north to south. All hazards will end near
midnight as the front clears towards the Texas Coast.

Much cooler and drier Wednesday morning as temperatures fall into the
mid 40s. Wind chills may actually feel like the upper 30s in some
select locations. Near-critical fire weather conditions will occur as
humidity falls into the mid teens to low 20s. Temperatures will only
reach to near 70F.

&&

.LONG TERM (Thursday through Tuesday)...

A conditional hazard window exist Friday afternoon and evening for
strong to severe storms depending on the next frontal timing and peak
instability collocation evolution. Near to above normal temperatures
are expected late week into Friday before a cool down near normal
over the weekend behind the front. Dry conditions are expected
through the weekend with humid conditions returning late weekend
prior to another frontal passage Monday.

A fluctuation of airmass changes will occur late week and into early
next week as the dry and moist airmasses swing back and forth across
south-central Texas. Humid conditions will return Thursday and
Friday with dewpoints back into the mid to upper 60s. Strong to
severe storms look probable for north and central Texas where some
greater forcing will be in place. The strength of the capping
inversion will be key for storms this far south on Friday afternoon
and evening. If storms do not happen to form over the Hill Country
Friday then activity strength should wane prior to its arrival along
the front early Saturday morning. However, if the front move faster
then currently advertised or impulses pivot southward, this could
help promote storms farther south.

The cold front will shift through Saturday morning with rain and some
thunder associated with it. Overall totals don't look to be too
hefty currently given the progressive nature. A dry Sunday is
expected with a reinforcing cold front being a possibility on Monday
with a dry Tuesday looking probable.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              47  71  51  79  65 /  30   0   0  -   20
Austin Bergstrom Intl Airport  46  70  48  79  66 /  40   0   0  -   20
New Braunfels Muni Airport     48  70  50  79  66 /  40   0   0  -   20
Burnet Muni Airport            42  68  48  77  63 /  20   0   0   0  10
Del Rio Intl Airport           55  75  53  82  64 /  -    0   0   0  -
Georgetown Muni Airport        44  69  48  78  64 /  30   0   0  -   20
Hondo Muni Airport             51  74  51  81  65 /  20   0   0   0  10
San Marcos Muni Airport        47  70  50  79  66 /  40   0   0  -   20
La Grange - Fayette Regional   48  70  51  78  67 /  60   0   0  10  10
San Antonio Intl Airport       51  71  52  79  66 /  40   0   0  -   20
Stinson Muni Airport           54  70  53  79  66 /  30   0   0  -   20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...Allen
Public Service/Data Collection...YB
Hazardous weather outlook, Apr 3, 2:55 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
255 PM CDT Tue Apr 3 2018

TXZ171>173-183>194-202>209-217>225-228-042000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
255 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Severe thunderstorms will be possible along and east of a line
from Llano to Kerrville to Uvalde. A strong cold front will move
through this afternoon and evening that will bring the potential
for severe storms with very large hail, perhaps up to 2 inches in
diameter, and straight line winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please report severe weather to local law enforcement or the
National Weather Service.

In the hours before

Local storm report, Apr 3, 11:03 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1103 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             2 SE TOW                30.86N 98.45W
04/03/2018  E0.88 INCH       LLANO              TX   PUBLIC

            NICKEL SIZED HAIL AT J&S QUICK STOP IN TOW.

&&

BMW
Local storm report, Apr 3, 11:06 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1106 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             TOW                     30.89N 98.47W
04/03/2018  E1.00 INCH       LLANO              TX   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS QUARTER SIZED HAIL
            IN THE TOW AREA.

&&

BMW
Local storm report, Apr 3, 11:11 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1111 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             1 SSE TOW               30.87N 98.47W
04/03/2018  E1.25 INCH       LLANO              TX   PUBLIC

            PHOTO OF HALF DOLLAR SIZED HAIL AT TEXAS
            HILLS RV HAVEN IN TOW.

&&

BMW
Local storm report, Apr 3, 11:31 AM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1131 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             15 N BURNET             30.98N 98.23W
04/03/2018  E1.50 INCH       BURNET             TX   PUBLIC

            REPORT OF HAILSTONES UP TO PING PONG BALLS
            AT C&W RANCH IN NORTHERN BURNET COUNTY WEST
            OF US 281.

&&

BMW
Local storm report, Apr 3, 11:58 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1158 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HAIL             14 WNW BRIGGS           30.96N 98.15W
04/03/2018  E1.50 INCH       BURNET             TX   PUBLIC

            PING PONG BALL SIZED HAIL NEAR THE
            INTERSECTION OF COUNTY ROADS 206 AND 207 IN
            NORTHERN BURNET COUNTY.

&&

BMW
Special weather statement, Apr 3, 4:37 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
437 PM CDT TUE APR 3 2018

TXZ171-172-032230-
Llano TX-Burnet TX-
437 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR LLANO AND BURNET COUNTIES UNTIL
530 PM CDT...

At 436 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Copperas Cove to 6 miles
south of Valley Spring. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Burnet, Kingsland, Llano, Buchanan Dam, Gainesville, Granite Shoals,
Horseshoe Bay, Buchanan Lake Village, Highland Haven, Inks Lake State
Park, Watson, Bluffton, Lake Victor, Baby Head, Stolz, Joppa, Oxford,
Shady Grove, Lone Grove and Valley Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
south central Texas.

LAT...LON 3103 9790 3091 9783 3088 9786 3050 9852
      3050 9878 3079 9894 3092 9871 3092 9842
      3094 9841 3096 9845 3098 9844 3101 9846
      3103 9844
TIME...MOT...LOC 2136Z 326DEG 15KT 3128 9791 3076 9881

TB3

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 10:00 AM CDTSpecial Weather StatementEWXBurnet45 min
Apr 3, 10:30 AM CDTSpecial Weather StatementEWXLlano45 min
Apr 3, 10:44 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano31 min
Apr 3, 11:13 AM CDTSevere Thunderstorm WarningEWXBurnet17 min
Apr 3, 4:37 PM CDTSpecial Weather StatementEWXBurnet, Llano53 min
Apr 3, 6:47 PM CDTSpecial Weather StatementEWXBlanco43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.